Alert archive / California / Wind Advisories in 2017

Wind Advisory 5, NWS Hanford, CA

January 19, 2017

NWS Hanford, CA issued this wind advisory at Jan 19, 2017, 11:54 AM PST. It took effect at Jan 20, 2017, 6:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2017, 11:54 AM PST (19:54 UTC)
In effect from
Jan 20, 2017, 6:00 AM PST
Expired
Jan 20, 2017, 12:00 PM PST
In force
6 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

844 
WWUS76 KHNX 191954
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
1154 AM PST THU JAN 19 2017

CAZ089>091-200600-
/O.NEW.KHNX.WI.Y.0005.170120T1100Z-170120T2000Z/
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-
INCLUDING THE CITIES OF...LOS BANOS...COALINGA...MENDOTA...AVENAL
1154 AM PST THU JAN 19 2017

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 AM PST TO NOON PST FRIDAY.

* WINDS...SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. WINDS ON
  THE WEST SIDE OF THE VALLEY WILL BE SOUTHWESTERLY WITH GUSTS TO
  50 MPH RIGHT BELOW THE PASSES.

* LOCATIONS...MERCED COUNTY, MADERA COUNTY, AND AREAS PRIMARILY
  WEST OF INTERSTATE 5 RIGHT BELOW THE PASSES WHICH INCLUDE
  KETTLEMAN HILLS, TWISSELMAN AND SUNFLOWER VALLEY.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. SOME
  TREES COULD BE BLOWN DOWN WITH LOCAL POWER OUTAGES POSSIBLE.
  STRONG CROSS WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH PROFILE
  VEHICLES SUCH AS CAMPERS AND TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF AT LEAST 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
550 
WWUS76 KHNX 200536
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
936 PM PST THU JAN 19 2017

CAZ089>091-201400-
/O.CON.KHNX.WI.Y.0005.170120T1100Z-170120T2000Z/
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-
INCLUDING THE CITIES OF...LOS BANOS...COALINGA...MENDOTA...AVENAL
936 PM PST THU JAN 19 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON PST FRIDAY...

* WINDS...SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. WINDS ON
  THE WEST SIDE OF THE VALLEY WILL BE SOUTHWESTERLY WITH GUSTS TO
  60 MPH RIGHT BELOW THE PASSES.

* LOCATIONS...MERCED COUNTY... MADERA COUNTY... AND AREAS 
  PRIMARILY WEST OF INTERSTATE 5 RIGHT BELOW THE PASSES WHICH 
  INCLUDE KETTLEMAN HILLS... TWISSELMAN AND SUNFLOWER VALLEY.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. SOME 
  TREES COULD BE BLOWN DOWN WITH LOCAL POWER OUTAGES POSSIBLE. 
  STRONG CROSS WINDS WILL MAKE DRIVING DIFFICULT FOR HIGH 
  PROFILE VEHICLES SUCH AS CAMPERS AND TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF AT LEAST 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JDB
817 
WWUS76 KHNX 200910
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
110 AM PST FRI JAN 20 2017

CAZ089>091-201400-
/O.EXT.KHNX.WI.Y.0005.170120T1400Z-170120T2000Z/
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-
INCLUDING THE CITIES OF...LOS BANOS...COALINGA...MENDOTA...AVENAL
110 AM PST FRI JAN 20 2017

...WIND ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO NOON PST
TODAY...

* WINDS...SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* LOCATIONS...MERCED COUNTY... MADERA COUNTY... AND AREAS 
  PRIMARILY WEST OF INTERSTATE 5 RIGHT BELOW THE PASSES WHICH 
  INCLUDE KETTLEMAN HILLS... TWISSELMAN AND SUNFLOWER VALLEY.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF AT LEAST 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DS
853 
WWUS76 KHNX 201338
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
538 AM PST FRI JAN 20 2017

CAZ089>091-202000-
/O.CON.KHNX.WI.Y.0005.170120T1400Z-170120T2000Z/
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-
INCLUDING THE CITIES OF...LOS BANOS...COALINGA...MENDOTA...AVENAL
538 AM PST FRI JAN 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WINDS...SOUTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* LOCATIONS...MERCED COUNTY... MADERA COUNTY... AND AREAS 
  PRIMARILY WEST OF INTERSTATE 5 RIGHT BELOW THE PASSES WHICH 
  INCLUDE KETTLEMAN HILLS... TWISSELMAN AND SUNFLOWER VALLEY.

* IMPACTS...STRONG WINDS MAY BLOW DOWN LIMBS...TREES...AND POWER 
  LINES. SCATTERED POWER OUTAGES ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF AT LEAST 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
DUDLEY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Jan 19, 5:23 AM PST, 6 hours 31 minutes earlier.

Area forecast discussion, Jan 19, 5:23 AM PST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
523 AM PST Thu Jan 19 2017

.SYNOPSIS...
A series of Pacific storm systems will continue to move inland
across the state through Monday, bringing periods of rain and
mountain snow along with gusty winds to the region.

&&

.DISCUSSION...
Upper trough is currently draped over the west coast with areas of
showers across the district. The bulk of the activity overnight
has been in Kern County and up along the southern Sierra Nevada.
Precip rates have been from one to two tenths of an inch per hour
but activity has been progressive which has limited accumulations.
The trough axis will shift through this morning with showers off
and on through the day, especially over the mountains. Snow levels
are running from around 4500 feet in the Sierra to near 5000 feet
in the Tehachapi mountains, and a Winter Storm Warning remains in
effect for these areas through 2 PM this afternoon. Also, increased
instability will provide a slight chance for thunderstorms today.
There has been some lightning offshore overnight and an isolated
thunderstorm has developed over the Sacramento Valley in the last
hour.

There will only be a brief lull in activity tonight as the next
upstream trough will quickly dive down from the northeast Pacific.
Widespread precip is expected on Friday with showery conditions
continuing through Friday night, especially over the mountains
again. Rain amounts in the San Joaquin Valley look to be similar
to this past storm, with one to three quarters of an inch. Snow
levels will be around 4-5K feet during the bulk of the precip on
Friday with one to two feet of snow possible over the high Sierra.
Snow levels then lower to near 3000 feet late Friday night, down
to the pass levels in Kern County. Thunderstorms will possible
again on Friday in the post frontal environment. Southerly winds
may also become quite gusty again Friday morning as a deep surface
low is progged to develop off the Pac NW coast.

Another brief lull is likely on Saturday then the third system is
expected to move in by early Sunday morning. This system looks to
be the most significant as it will be broader and slower to move
through as additional energy drops down the backside of the trough
on Monday. Early QPF suggest up to an inch of rain in the SJV with
correspondingly higher rain/snow amounts in the mountains/foothills.
Similar snow levels are forecast with this one with the bulk of
QPF during 4-5K snow levels on Saturday, then lowering to around
3000 feet on Monday in a more showery regime. Should also see more
gusty southerly winds on Sunday.

A slight chance of light showers remains on Tuesday as the trough
slowly exits to the east. Upper ridging is then progged to build
in from the Pacific Wednesday with dry conditions through the end
of next week.

&&

.AVIATION...
Expect areas of MVFR ceilings and visibilities in scattered showers
for the next 24 hrs. A few thunderstorms may develop between 18z
Thursday and 03z Friday. Local IFR conditions in heavier showers or
thunderstorms as well as local mountain obscurations in clouds and
precipitation. VFR conditions will otherwise prevail over the
Central CA Interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Storm Warning until 2 PM PST this afternoon above 4500 feet
for the CAZ096-097.

Winter Storm Warning until 2 PM PST this afternoon above 5000 feet
for the CAZ095.

&&

public...DCH
avn/fw...JEB
synopsis...DCH

weather.gov/hanford

In the hours before

Local storm report, Jan 19, 9:46 AM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
946 AM PST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY SNOW       6 ESE CAMP NELSON       36.10N 118.52W
01/19/2017  M14.0 INCH       TULARE             CA   TRAINED SPOTTER

            7200 FEET.

&&

WP
Local storm report, Jan 19, 9:47 AM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
947 AM PST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     HEAVY SNOW       TUOLUMNE MEADOWS        37.87N 119.35W
01/19/2017  M15.0 INCH       TUOLUMNE           CA   CO-OP OBSERVER

            REPORTED BY PARK RANGER, CO-OP OBSERVER.
            TOTAL SNOW ON GROUND 91 INCHES.

&&

WP
Local storm report, Jan 19, 10:13 AM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1013 AM PST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     NON-TSTM WND DMG 7 WSW FRESNO            36.75N 119.92W
01/19/2017                   FRESNO             CA   LAW ENFORCEMENT

            REPORTED AT 36.749850 -119.916176. LARGE
            TREE DOWN IN ROADWAY. REPORTED BY CHP.

&&

WP
Local storm report, Jan 19, 10:45 AM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1045 AM PST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     NON-TSTM WND DMG 2 SSE FRESNO            36.75N 119.77W
01/19/2017                   FRESNO             CA   BROADCAST MEDIA

            TREE DOWN ON CORNER OF GRANT AVE AND 1ST ST
            IN CITY OF FRESNO. REPORTED VIA TWITTER WITH
            PICTURE.

&&

WP
Local storm report, Jan 19, 10:48 AM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1048 AM PST THU JAN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     DEBRIS FLOW      6 SW SHAVER LAKE        37.04N 119.39W
01/19/2017                   FRESNO             CA   LAW ENFORCEMENT

            REPORTED AT 37.038239 -119.389603.
            MUD/DIRT/ROCK BLOCKING THE NORTH BOUND LANE.
            REPORTED BY CHP.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 11:17 AM PSTWinter Storm WarningHNX47 hr
Jan 19, 11:17 AM PSTWinter Weather AdvisoryHNX41 hr
Jan 19, 1:45 PM PSTSpecial Weather StatementHNXTulare45 min
Jan 19, 1:52 PM PSTSpecial Weather StatementHNXMadera38 min
Jan 19, 2:06 PM PSTSpecial Weather StatementHNXKings39 min
Jan 19, 2:43 PM PSTSpecial Weather StatementHNXKings32 min
Jan 19, 3:03 PM PSTSpecial Weather StatementHNXKings42 min

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.